PDA

View Full Version : Oral Contraceptives + Antibiotics = Bad..Why?



gx255
10-22-2010, 04:00 PM
I read that oral contraceptives and antibiotics are a bad therapeutic combination. Can someone explain to be in "DETAIL" why...


Greatly appreciated if someone can.

I'm taking biochem, So I'm trying to understand some concepts.
Thanks.

ranja
02-17-2011, 10:24 PM
This is a theoretical drug interaction. the only evidence available is for Rifampicin, and hardly anyone prescribes that.

What happens is the CYP enzymes in the liver metabolize the estrogen to conjugated estrogen and excreted in the bile. in our gut the intestinal flora breaks it down into estrogen which is then reabsorbed via the enterohepatic circulation.

i am sure by now you can figure out what will happen if we get rid of the gut flora by using antibiotics, the level of estrogen falls and theoretical goes below the therapeutic levels.

hope that happens.







Copyright © 2003-2018 ValueMD, LLC. All rights reserved.